Texas, 2008

Tornado and Hail in Texas, May 7, 2008

May 7, 2008 · NWS LUB · 4 events in 4 counties and zones

Thunderstorms developed beneath the core of an upper level storm system as it translated eastward over the west Texas South Plains before midday on the 7th. Some of these storms initiated along a weak pre-existing low-level boundary that was oriented west-northwest to east-southeast over portions of Hockley and Lubbock Counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms developed beneath the core of an upper level storm system as it translated eastward over the west Texas South Plains before midday on the 7th.

Some of these storms initiated along a weak pre-existing low-level boundary that was oriented west-northwest to east-southeast over portions of Hockley and Lubbock Counties. With very steep lapse rates and strong low-level instability along this boundary, storm updrafts provided enough stretching along the boundary to result in at least one tornado in eastern Hockley County. The storms then continued eastward producing up to one inch diameter hail over the southern half of Lubbock County.

The same complex of storms then moved eastward through the early afternoon hours. An additional cell strengthened to severe levels in King County and produced severe wind gusts.

West to northwesterly gradient winds increased in the wake of the departing storm system aloft and the convective activity. These winds, possibly enhanced by momentum transfer near weak convective showers, resulted in a period of high winds near Jayton (Kent County).

No damage was reported from any of the severe weather impacts across the west Texas South Plains on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 7, 10:32 AM CST, 18 minutes earlier.

Area forecast discussion, May 7, 10:32 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT WED MAY 7 2008

.UPDATE...
SCATTERED CONVECTION IS DEVELOPING OVER THE WESTERN SOUTH PLAINS
IN PROXIMITY TO THE MID LEVEL COLD CORE. NEAR FULL INSOLATION OVER
THE CENTRAL SOUTH PLAINS THIS MORNING HAS RESULTED IN A WEAKLY
UNSTABLE AIRMASS...WITH LI/S AROUND -4 AND MUCAPES JUST ABOVE 500
J/KG. RADAR AND SURFACE OBS HINT AT A WEAK BOUNDARY EXTENDING
SOUTHEASTWARD FROM NEAR MORTON...TO LEVELLAND...TO SOUTHWEST OF
LUBBOCK. GIVEN THE COLD TEMPS ALOFT AND STEEP LAPSE RATES...WILL
BE WATCHING STORMS FOR THE POTENTIAL OF SOME HAIL. ALSO...AS
MENTIONED IN PREVIOUS DISCUSSION...GIVEN STEEP LOW LEVEL LAPSE
RATES NEAR SAID BOUNDARY...STRONG UPDRAFTS COULD POSE ENOUGH
STRETCHING TO RESULT IN A BRIEF WINDOW OF OPPORTUNITY FOR NON-
SUPERCELL TORNADOES. THAT/S A LOW-ORDER PROBABILITY EVENT...BUT
WORTHY OF AT LEAST SOME ATTENTION.

NO FORECAST CHANGES REQUIRED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        72  47  82  50  83 /  50  10   0   0   0
TULIA         72  48  81  51  82 /  60  10   0  10  10
PLAINVIEW     75  48  83  51  84 /  50  10   0  10  10
LEVELLAND     80  50  85  53  87 /  20  10   0  10  10
LUBBOCK       77  50  85  53  86 /  30  10   0  10  10
DENVER CITY   86  51  87  55  89 /  20   0   0  10  10
BROWNFIELD    84  51  87  54  88 /  20   0   0  10  10
CHILDRESS     77  54  85  58  83 /  60  20   0  10  10
SPUR          79  52  86  56  88 /  40  10   0  10  10
ASPERMONT     84  55  86  61  89 /  40  10   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20
Hazardous weather outlook, May 7, 10:04 AM CST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1104 AM CDT WED MAY 7 2008

TXZ021>044-081615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1104 AM CDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...
OVER THE CENTRAL AND NORTHERN SOUTH PLAINS...THE EXTREME SOUTHERN
PANHANDLE...AND THE NORTHERN ROLLING PLAINS. AREAS NORTH OF A LINE
FROM MORTON...TO LUBBOCK...TO GUTHRIE WILL HAVE A CHANCE OF
EXPERIENCING SEVERE WEATHER. THE MOST LIKELY SEVERE WEATHER MODE
TO ACCOMPANY STORMS TODAY WILL BE LARGE HAIL UP TO ONE INCH IN
DIAMETER. DAMAGING WINDS MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

LIMITED STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, May 7, 5:14 AM CST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
614 AM CDT WED MAY 7 2008

TXZ022-023-071145-
CASTRO TX-SWISHER TX-
614 AM CDT WED MAY 7 2008

...STRONG THUNDERSTORM ACROSS SWISHER AND CASTRO COUNTIES...

AT 611 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF DIMMITT...MOVING NORTHEAST
AT 44 MPH.

SMALL HAIL AND GUSTY WINGDS ARE EXPECTED WITH THIS STORM. IF CAUGHT
OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.
Local storm report, May 7, 6:57 AM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
757 AM CDT WED MAY 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             4 N ENOCHS              33.93N 102.76W
05/06/2008  E0.75 INCH       BAILEY             TX   STORM CHASER

0549 PM     HAIL             1 N WOODROW             33.46N 101.84W
05/06/2008  E1.00 INCH       LUBBOCK            TX   NWS EMPLOYEE

            HAIL ALONG US 87 AND FM 1585

0615 PM     HAIL             BROWNFIELD              33.18N 102.27W
05/06/2008  E0.88 INCH       TERRY              TX   LAW ENFORCEMENT

0620 PM     HAIL             4 S LUBBOCK             33.53N 101.86W
05/06/2008  E2.75 INCH       LUBBOCK            TX   BROADCAST MEDIA

            REPORTED BY LOCAL TELEVISION STATION AT LOOP 289 AND
            INTERSTATE 27

0620 PM     HAIL             4 SSW LUBBOCK           33.53N 101.88W
05/06/2008  M0.88 INCH       LUBBOCK            TX   NWS EMPLOYEE

            OCCURRED AT WFO LUBBOCK AND NUMEROUS REPORTS OF NICKEL
            SIZE HAIL ON THE SOUTH SIDE OF THE CITY OF LUBBOCK

0625 PM     TSTM WND GST     4 N ODONNELL           33.02N 101.83W
05/06/2008  E60 MPH          LYNN               TX   LAW ENFORCEMENT

0625 PM     HAIL             3 W MEADOW              33.34N 102.26W
05/06/2008  E1.25 INCH       TERRY              TX   SKYWARN SPOTTER

0639 PM     HAIL             ROPESVILLE              33.41N 102.15W
05/06/2008  E1.75 INCH       HOCKLEY            TX   PUBLIC

0640 PM     HAIL             6 N FIELDTON            34.13N 102.22W
05/06/2008  E1.75 INCH       LAMB               TX   PUBLIC

0652 PM     HAIL             REESE CENTER            33.59N 102.03W
05/06/2008  M1.00 INCH       LUBBOCK            TX   TRAINED SPOTTER

            WEST TEXAS MESONET EMPLOYEE

0702 PM     HAIL             SHALLOWATER             33.69N 101.99W
05/06/2008  M1.00 INCH       LUBBOCK            TX   METEOROLOGIST

            RETIRED NWS EMPLOYEE

0705 PM     HAIL             OLTON                   34.18N 102.14W
05/06/2008  E1.00 INCH       LAMB               TX   FIRE DEPT/RESCUE

            REPORT FROM THE FIRE CHIEF IN OLTON

0707 PM     HAIL             4 SW OLTON              34.14N 102.19W
05/06/2008  E1.00 INCH       LAMB               TX   BROADCAST MEDIA

0709 PM     HAIL             5 WSW OLTON             34.15N 102.22W
05/06/2008  E0.88 INCH       LAMB               TX   SKYWARN SPOTTER

            3S OF CIRCLE ON FM 1072

0715 PM     HAIL             5 WSW ABERNATHY         33.80N 101.93W
05/06/2008  E1.50 INCH       LUBBOCK            TX   PUBLIC

0719 PM     HAIL             LEVELLAND               33.58N 102.36W
05/06/2008  E0.75 INCH       HOCKLEY            TX   PUBLIC

0737 PM     HAIL             HALFWAY                 34.19N 101.95W
05/06/2008  E1.00 INCH       HALE               TX   LAW ENFORCEMENT

0747 PM     HAIL             KALGARY                 33.41N 101.15W
05/06/2008  E1.00 INCH       CROSBY             TX   TRAINED SPOTTER

            QUARTER SIZE HAIL OCCURRED BETWEEN 747 AND 753 PM

0750 PM     TSTM WND GST     2 NNE FLOYDADA          34.01N 101.32W
05/06/2008  M74 MPH          FLOYD              TX   MESONET

            TEXAS TECH MESONET

0802 PM     HAIL             1 S OLTON               34.17N 102.14W
05/06/2008  E4.50 INCH       LAMB               TX   LAW ENFORCEMENT

            REPORT BY OLTON PD RELAYED BY LAMB COUNTY SO

0811 PM     HAIL             SPUR                    33.48N 100.86W
05/06/2008  E1.75 INCH       DICKENS            TX   FIRE DEPT/RESCUE

            SPUR FD FIREFIGHTER

0811 PM     HAIL             SPUR                    33.48N 100.86W
05/06/2008  E1.75 INCH       DICKENS            TX   FIRE DEPT/RESCUE

0908 PM     HAIL             GUTHRIE                 33.63N 100.32W
05/06/2008  E1.00 INCH       KING               TX   PUBLIC

0924 PM     NON-TSTM WND GST 2 NW CHILDRESS          34.44N 100.27W
05/06/2008  M62 MPH          CHILDRESS          TX   ASOS

0948 PM     HAIL             MEMPHIS                 34.73N 100.54W
05/06/2008  E0.75 INCH       HALL               TX   FIRE DEPT/RESCUE

0142 AM     HAIL             4 ESE SPUR              33.46N 100.79W
05/07/2008  E1.75 INCH       DICKENS            TX   SKYWARN SPOTTER

            HAIL HAD ALSO KNOCKED OUT SOME WINDOWS AT A RESIDENCE

0324 AM     HAIL             6 SE IDALOU             33.60N 101.61W
05/07/2008  E1.75 INCH       LUBBOCK            TX   BROADCAST MEDIA

            OBSERVED AT THE ACUFF GIN

&&

EVENT NUMBER 00005 00007 00009 00010 00011 00012 00013 00014 00028
00004 00006 00015 00016 00008 00017 00024 00018 00020 00019 00021
00022 00023 00025 00027 00026 00029 00030

FB
Local storm report, May 7, 8:05 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
905 AM CDT WED MAY 07 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0838 PM     FLASH FLOOD      SPUR                    33.48N 100.86W
05/06/2008                   DICKENS            TX   FIRE DEPT/RESCUE

            FIRE CHIEF REPORTED 14 TO 16 INCHES OF RUNNING WATER IN
            THE CITY STREETS OF SPUR

&&

EVENT NUMBER 00031

JDV
Special weather statement, May 7, 10:43 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 AM CDT WED MAY 7 2008

TXZ034-035-040-041-071715-
LUBBOCK TX-HOCKLEY TX-LYNN TX-TERRY TX-
1143 AM CDT WED MAY 7 2008

...STRONG THUNDERSTORM ACROSS TERRY...LYNN...HOCKLEY AND LUBBOCK
COUNTIES...

AT 1141 AM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A PAIR OF INTENSIFYING THUNDERSTORMS. ONE STORM LOCATED
8 MILES WEST OF SLIDE...OR ABOUT 19 MILES NORTHEAST OF BROWNFIELD...
WAS MOVING SOUTHEAST AT 15 MPH. ANOTHER STRONG STORMS WAS DEVELOPING
6 MILES SOUTH OF ANTON.

THESE STORMS ARE INCREASING IN INTENSITY...AND SEVERE WEATHER MAY
DEVELOP RAPIDLY. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The radar

The Lubbock radar (KLBB), 35 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 hail, 1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Tornado, Hockley

When
May 7, 10:50 AM CST to 10:52 AM CST
Where
Hockley County, 4.51 mi NNW of Smyer to 4.31 mi N of Smyer
Rating
EF0
Path length
1.2 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
33.643, -102.192

A rope-shaped tornado was witnessed by several people north of Smyer just before 11:00 CST. The tornado reportedly remained in open fields near the Spade Ranch north of Texas Highway 114, and generally west of Farm to Market Road 168. Although the tornado may have actually crossed Farm to Market Road 168 before it dissipated, no damage was reported.

Hail, Lubbock

When
May 7, 10:58 AM CST to 11:49 AM CST
Where
Lubbock County, 3.97 mi ESE of Wolfforth to 0.55 mi WNW of Posey
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
33.475, -101.958

A pair of severe thunderstorms produced large hail over southern Lubbock and the surrounding area during the 11:00 CST hour.

An isolated storm developed near an outflow boundary over southwestern Lubbock County. Meteorologists from the Texas Tech University Atmospheric Science Department initially reported quarter size hail at the intersection of Farm to Market Road 1585 and Milwaukee Avenue at 10:58 CST. The storm moved east and continued to produce up to one inch diameter hail through 11:30 CST. Reports indicated that hail covered the ground near Woodrow, and eventually along U.S. Highway 84 at Posey.

Meanwhile, a thunderstorm which had earlier produced a tornado in eastern Hockley County resulted in a second hail swath across the city. Numerous reports were received of pea size hail across the southern half of Lubbock. A broadcast meteorologist reported that the copious amount of small hail was accompanied by several larger stones that ranged in size from nickels to quarters at the intersection of 98th and University. No damage was reported.

Thunderstorm Wind, King

When
May 7, 1:15 PM CST to 1:33 PM CST
Where
King County, 10 mi WSW of Guthrie to 10 mi E of Guthrie
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.565, -100.490

The Texas Tech West Texas Mesonet site southwest of Guthrie recorded a severe thunderstorm wind gust of 58 mph at 13:15 CST. The storm continued to produce severe winds as it moved eastward, passing south of Guthrie, and then along U.S. Highway 82 east of the city. A resident at a ranch ten miles east of Guthrie estimated gusts up to 60 mph as the storm passed that location at 13:33. In addition, pea size hail reportedly covered the ground. No damage was reported.

High Wind, Kent

When
May 7, 1:15 PM CST to 2:15 PM CST
Where
Kent forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

The Texas Tech University West Texas Mesonet site near Jayton recorded an abrupt onset of high winds with a severe gust of 59 mph recorded at 13:30 CST. Sustained wind speeds near 40 mph persisted for some time following the severe gust. Local officials reported no wind damage across the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyThe tornado archive for Texas, 2008Warnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86414, 86458, 86459, 86460.